Objectives: Levodopa-carbidopa intestinal gel infusion (LCIG) is indicated in patients with advanced levodopa-responsive Parkinson's disease (PD) for the treatment of motor fluctuations and dyskinesias unsatisfactorily managed with conventional medication. The outcome of non-motor symptoms - particularly affective and behavioral ones - following LCIG initiation remains scarcely explored, especially with respect to the changes undergone by oral dopaminergic drugs. Here we describe 4 PD patients who developed dopamine agonist withdrawal syndrome (DAWS) symptoms correlated with rapid taper of these drugs after LCIG initiation. Methods: We identified 4 cases developing apathy and depression after the rapid withdrawal of Dopamine agonists (DAs) consequent to LCIG introduction. The clinical data were obtained through detailed review of medical records. Results: Within few days after DAs withdrawal, all 4 patients developed apathy, anhedonia and depression, despite the marked reduction of dyskinesias and the improvement of motor fluctuations after LCIG introduction. We unsuccessfully tried to manage these and other DAWS symptoms by increasing LCIG flow. Within 6 months, all patients spontaneously presented a slow but gradual improvement of DAWS symptoms, not requiring any further treatment strategy or LCIG discontinuation. Conclusions: To our knowledge, this is the first report describing the occurrence of DAWS symptoms in advanced PD patients after DAs withdrawal in LCIG and highlighting the difficulty of distinguishing postoperative effects from drug withdrawal symptoms. Therefore we wish to draw attention of clinicians to the risk of developing DAWS in advanced PD patients switched to LCIG monotherapy. In such cases, a rapid taper of DAs should be avoided.

Dopamine agonist withdrawal syndrome (DAWS) symptoms in Parkinson's disease patients treated with levodopa-carbidopa intestinal gel infusion / Solla, P.; Fasano, A.; Cannas, A.; Mulas, C. S.; Marrosu, M. G.; Lang, A. E.; Marrosu, F.. - In: PARKINSONISM & RELATED DISORDERS. - ISSN 1353-8020. - 21:8(2015), pp. 968-971. [10.1016/j.parkreldis.2015.05.018]

Dopamine agonist withdrawal syndrome (DAWS) symptoms in Parkinson's disease patients treated with levodopa-carbidopa intestinal gel infusion

Solla P.;Mulas C. S.;
2015

Abstract

Objectives: Levodopa-carbidopa intestinal gel infusion (LCIG) is indicated in patients with advanced levodopa-responsive Parkinson's disease (PD) for the treatment of motor fluctuations and dyskinesias unsatisfactorily managed with conventional medication. The outcome of non-motor symptoms - particularly affective and behavioral ones - following LCIG initiation remains scarcely explored, especially with respect to the changes undergone by oral dopaminergic drugs. Here we describe 4 PD patients who developed dopamine agonist withdrawal syndrome (DAWS) symptoms correlated with rapid taper of these drugs after LCIG initiation. Methods: We identified 4 cases developing apathy and depression after the rapid withdrawal of Dopamine agonists (DAs) consequent to LCIG introduction. The clinical data were obtained through detailed review of medical records. Results: Within few days after DAs withdrawal, all 4 patients developed apathy, anhedonia and depression, despite the marked reduction of dyskinesias and the improvement of motor fluctuations after LCIG introduction. We unsuccessfully tried to manage these and other DAWS symptoms by increasing LCIG flow. Within 6 months, all patients spontaneously presented a slow but gradual improvement of DAWS symptoms, not requiring any further treatment strategy or LCIG discontinuation. Conclusions: To our knowledge, this is the first report describing the occurrence of DAWS symptoms in advanced PD patients after DAs withdrawal in LCIG and highlighting the difficulty of distinguishing postoperative effects from drug withdrawal symptoms. Therefore we wish to draw attention of clinicians to the risk of developing DAWS in advanced PD patients switched to LCIG monotherapy. In such cases, a rapid taper of DAs should be avoided.
Dopamine agonist withdrawal syndrome (DAWS) symptoms in Parkinson's disease patients treated with levodopa-carbidopa intestinal gel infusion / Solla, P.; Fasano, A.; Cannas, A.; Mulas, C. S.; Marrosu, M. G.; Lang, A. E.; Marrosu, F.. - In: PARKINSONISM & RELATED DISORDERS. - ISSN 1353-8020. - 21:8(2015), pp. 968-971. [10.1016/j.parkreldis.2015.05.018]
File in questo prodotto:
Non ci sono file associati a questo prodotto.

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: http://hdl.handle.net/11388/246557
Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus 17
  • ???jsp.display-item.citation.isi??? 18
social impact